Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 317, NWS Nashville, TN

June 16, 2003Cumberland County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 16, 2003, 7:56 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:56 PM CDT (00:56 UTC)
Expired
Jun 16, 2003, 8:45 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cumberland County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS54 KOHX 170056
SVRBNA
TNC035-141-185-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE
  PUTNAM COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE

* UNTIL 845 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF COOKEVILLE
  TO 18 MILES SOUTHWEST OF LAKE TANSI...OR FROM 5 MILES SOUTHEAST OF
  COOKEVILLE TO 8 MILES EAST OF SPENCER...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  MONTEREY AROUND 810 PM CDT
  CROSSVILLE AROUND 815 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3615 8558 3601 8538 3590 8533 3580 8532
          3561 8541 3566 8470 3585 8461 3595 8461
          3606 8467 3620 8487

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT MON JUN 16 2003

KOHX SHOWED SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
TO BE FOCUSED ALONG FRONTAL BOUNDARY PARKED OVER NORTHWESTERN
MIDDLE TENNESSEE. THIS IS THE FIRST DAY THAT THE PRECIPITATION
HAS BEEN ORGANIZED SO WELL ALONG THE FRONT, WITH DOPPLER ESTIMATED
RAINFALL AMOUNTS DEVIATING STRONGLY FROM LATEST MODEL QPF VALUES.

DUE TO THE INCREASED ACTIVITY ALONG FRONTAL ZONE, HIGH PWAS
NEAR 2 INCHES, AND LOCALIZED NEED FOR FLASH FLOOD WARNINGS, HAVE
INTRODUCED THE STATEMENT RAIN MAY BE HEAVY AT TIMES INTO THE FORECAST
FOR TONIGHTA AND TUESDAY.

AS PREVIOUS MODEL RUNS HAVE INDICATED, EXPECT SURFACE FRONTAL SYSTEM TO
CONTINUE A VERY SLUGGISH DRIFT TO THE EAST AND SOUTH NEXT SEVERAL
DAYS. WE MIGHT ACTUALLY SQUEEZE OUT ONE DRY DAY ON FRIDAY. HOWEVER,
HAD TO RE-INTRODUCE RAIN CHANCE INTO WEEKEND FORECAST, AS SURFACE
FLOW TURNS SOUTHEAST AGAIN AND VERY MOIST ENVIRONMENT RETURNS.

OVERALL, NOT MUCH CHANGE TO PREVIOUS FORECAST.

BNA TE 069/084 069/084 5533
CSV TE 068/081 068/081 5633

.BNA...NONE.

19
Hazardous weather outlook, Jun 16, 5:30 AM CDT, 14 hours 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS AND RAIN SHOWERS THIS MORNING AND
TONIGHT WITH THUNDERSTORMS LIKELY THIS AFTERNOON.  STORMS WILL BE
SLOWER MOVING TODAY CREATING A CHANCE FOR LARGER RAINFALL
AMOUNTS WHICH WILL INCREASE THE CHANCE FOR LOCALIZE FLASH
FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

In the hours before

Local storm report, Jun 16, 5:37 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0537 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    10 NE NASHVILLE           TN   WIND DAMAGE
06/16/03   DAVIDSON                       2 TREES BLOWN DOWN NEAR
                                          RIVERGATE MALL

JLM
Local storm report, Jun 16, 6:20 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0620 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    SHELBYVILLE               TN   WIND DAMAGE
06/16/03   BEDFORD                        TREES BLOWN DOWN ON
                                          OAKWOOD DR

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min
Jun 16, 9:20 PM CDTFlash Flood WarningOHXFentress3 hr
Jun 17, 2:10 PM CDTFlash Flood WarningOHXGiles2 hr
Jun 17, 3:18 PM CDTFlash Flood WarningOHXLawrence117 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningOHXLawrence54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.